Georgia, 2024

Damaging Wind in Georgia, July 25, 2024

July 25, 2024 · NWS CHS · 1 event in 1 county or zone

Clusters of thunderstorms developed across southeast Georgia in the afternoon hours within a typical summertime environment. A few storms because strong enough to produce gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of thunderstorms developed across southeast Georgia in the afternoon hours within a typical summertime environment. A few storms because strong enough to produce gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 25, 2:30 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
330 PM EDT Thu Jul 25 2024

.SYNOPSIS...
High pressure will persist across the Atlantic with a
stationary front inland. A cold front is expected to drop
southward across the area Saturday, followed by the return of
broad high pressure.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
This Afternoon: At the surface a weak stationary front will
linger across the Carolinas. Aloft the local forecast area will
remain positioned along the western extent of high pressure over
Bermuda. Additionally, 250 hPa analysis depicts a jetstreak
over New England, placing the southeastern states within the
right entrance region. While weak shortwave energy ripples
across the southeastern states, additional forcing from
mesoscale boundary interactions will help fuel numerous to
widespread showers and thunderstorms this afternoon. Looking at
SPC Mesoanalysis, PWAT values are generally around 2.3 across
most of the forecast area. Heavy rainfall is a threat across the
forecast area, and the Flood Watch remains in effect for
Chatham County, GA northward, generally east of I-95. While
heavy rainfall is a still a threat, so far this afternoon storms
appear to have a decent storm motion. However, training and/or
backbuilding is still possible. Additionally, MLCAPE values are
around 2000 J/kg according to SPC Mesoanalysis. While a strong
to marginally severe thunderstorm is possible, DCAPE values are
not favorable for strong wind gusts. The rainfall forecast has
not changed much, with generally 1.5-2.5 inches forecast, with
locally higher amounts possible. High temperatures today have
only reached into the mid to upper 80s, slightly warmer where
sun has been able to break through the cloud cover.

Tonight: Showers and thunderstorms will diminish slightly with
nightfall, however there is hints that some precipitation could
hold on through around midnight. Deep moisture as well as
lingering boundaries could help spur isolated to scattered
showers and thunderstorms through the remainder of the night, so
PoPs remain in the slight chance to chance range through the
early morning hours. Temperatures will dip down into the low 70s
inland with mid to upper 70s along the coastline. As
precipitation diminishes slowly through the overnight hours,
stratus is forecast to build down, along with possible fog. The
current forecast does not explicitly mention fog, but model
trends will need to be monitored.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: A cold front will approach from the northwest on Friday as a
slow moving sea breeze moves inland. High dewpoints coupled with a
ribbon of PWATs well in excess of 2 inches will support another
round of locally heavy rainfall with some flooding possible.
Activity looks to first concentrate along the coast, then
spread/redevelop inland late in the afternoon as convective outflows
interact with the sea breeze and a consolidating area of convection
near the front itself works south into the Charleston Tri-County.
Soil moisture values along/east of I-95 are running high with 0-100
cm values running at 70-95% of saturation per recent NASA SPoRT
data. With the potential for some hourly rainfall rates nearing 2+
in/hr hour on top of wet soils, there will be a risk for flash
flooding. Soils dry quickly west of I-95 where D1/D2 drought
conditions are in place (<30% saturation). Given this, the best
chances for flash flooding look to occur from the Charleston Tri-
County south along the far southern South Carolina coast into
coastal Southeast Georgia. The risk for flooding looks highest in
the 4PM-11PM time frame. Given there will likely be some mesoscale
influences which are hard to place this far out, the need for
another Flood Watch will be left to the night shift. Pops range 50-
60% well inland to 70-80% across the coastal corridor into Colleton,
Dorchester and Berkeley Counties. Rain will steadily work to the
coast overnight and weaken. Highs will warm into the upper 80s/lower
90s with lows lower 70s well inland to the upper 70s at the beaches.

Saturday: The cold front will work slowly south through the day. The
atmosphere ahead of the front will remain warm, moist and unstable
with another round of numerous to widespread showers/tstms. The
coastal corridor will likely be where the heaviest rains will fall
where low-level convergence (possible sea breeze/frontal
interactions) will be the strongest and mean moisture values the
highest. A risk for flooding will persist. Pops range from 50-60%
well inland to 70-80% elsewhere. Highs will warm into the upper
80s/near 90 with overnight lows upper 60s well inland to the upper
70s/near 80 at the beaches.

Sunday: The cold front will work south of the area with drier air
advecting in from the north. There may be enough moisture/forcing
near the front to support isolated to perhaps scattered shower/tstms
during the afternoon/evening. The highest rain chances look to be
centered over coastal Georgia where low-level moisture will be the
deepest. Pops range from 10-20% over Southeast South Carolina to 30-
50% over Southeast Georgia. Highs will warm into the upper 80s/near
90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will prevail for much of the period signaling a return
to a more typical deep-summer diurnal convective pattern. Isolated
to scattered showers are possible each day, mainly during the
afternoon and evening hours. Temperatures will remain fairly
seasonable for late July.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The 18Z TAF period will begin with VCTS at KCHX/KJZI/KSAV as
showers and thunderstorms push to the NE through the coastal
counties. A TEMPO group has been included to account for direct
thunderstorm impacts from 20-24Z this afternoon/evening. Any
direct impacts will produce flight restrictions and maybe gusty
winds. Overnight, low stratus will develop and MVFR or
potentially IFR ceilings will settle into the area.

Extended Aviation Outlook: Shower/tstm impacts are likely at KCHS,
KJZI and KSAV Friday and Saturday. Impact chances diminish for
Sunday through the middle of next week as showers/tstms will become
more isolated to scattered in nature.

&&

.MARINE...
Tonight: A slightly pinched pressure gradient is forecast, with
high pressure over the marine waters and a stationary front
further inland. This will yield S to SW winds averaging 10-15
kt and gusting to around 20 knots at times, with seas 2-4 feet.
Scattered to numerous showers and thunderstorms are possible tonight,
and isolated storms could produce wind gusts in excess of 30 or
35 kt, along with heavy rains, and frequent lightning strikes.

Friday through Tuesday: Southerly flow will prevail into Friday
ahead of a cold front. Winds will shift to the north and northeast
Saturday as a cold front slips south through the waters. As high
pressure builds in from the north, northeast and east winds are
expected through Monday. Winds will begin to veer out of the
southeast on Tuesday as Bermuda high pressure restrengthens. Winds
will remain less than 15 kt and seas less than 4 ft through the
period.

Rip Currents: Although it is a marginal situation, there is
still enough onshore wind and small swells, plus potential cuts
in the sandbar due to rip currents from recent days, to go with
a Moderate Risk at all beaches today.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch until 11 PM EDT this evening for GAZ118-119.
SC...Flood Watch until 11 PM EDT this evening for SCZ043>045-
     047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 25, 2:45 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
345 PM EDT Thu Jul 25 2024

GAZ118-SCZ043>045-047-052-261945-
Inland Chatham-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
345 PM EDT Thu Jul 25 2024

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flash Flooding: Periods of showers and thunderstorms with heavy
rainfall will impact the region into Saturday. With wet grounds in
place, there is a risk flash flooding through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ119-SCZ048>051-261945-
Coastal Chatham-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
345 PM EDT Thu Jul 25 2024

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flash Flooding: Periods of showers and thunderstorms with heavy
rainfall will impact the region into Saturday. With wet grounds in
place, there is a risk flash flooding through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-261945-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
345 PM EDT Thu Jul 25 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: Periods of showers and thunderstorms will impact the
region this afternoon and this evening. A slow storm motion and very
wet atmosphere will result in locally heavy rainfall and Flood
Advisories are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy Rainfall: Periods of showers and thunderstorms will impact the
region through Saturday. Minor flooding of low-lying and poor
drainage areas will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-261945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
345 PM EDT Thu Jul 25 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ101-116-137-138-140-SCZ042-261945-
Effingham-Inland Bryan-Long-Inland Liberty-Inland McIntosh-Hampton-
345 PM EDT Thu Jul 25 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: Periods of showers and thunderstorms will impact the
region this afternoon and this evening. A slow storm motion and very
wet atmosphere will result in locally heavy rainfall and Flood
Advisories are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flash Flooding: Periods of showers and thunderstorms with heavy
rainfall will impact the region into Saturday. With wet grounds in
place, there is a risk flash flooding through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-139-141-261945-
Coastal Bryan-Coastal Liberty-Coastal McIntosh-
345 PM EDT Thu Jul 25 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Heavy Rainfall: Periods of showers and thunderstorms will impact the
region Friday. A slow storm motion and very wet atmosphere will
result in locally heavy rainfall and Flood Advisories are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flash Flooding: Periods of showers and thunderstorms with heavy
rainfall will impact the region into Saturday. With wet grounds in
place, there is a risk flash flooding through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 25, 2:32 PM EST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
332 PM EDT Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Flood            3 SE Woodcliff          32.72N  81.73W
07/24/2024                   Screven            GA   Emergency Mngr

            Screven County Emergency Management provided pictures
            showing significant erosion of the shoulder of a small
            segment of Edenfield Road about halfway between Old
            Ogeechee Road and Stoopto Road. The road remains closed
            to traffic. MRMS data suggests that 3 to 4 inches of
            rain fell in this area yesterday afternoon and evening.

&&

Event Number CHS2400734

BSH
Local storm report, Jul 25, 4:09 PM EST, 1 hour before
Preliminary Local Storm Report
National Weather Service Charleston SC
509 PM EDT Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Flood            Keller                  31.84N  81.25W
07/25/2024                   Bryan              GA   911 Call Center

            Water across road at the intersection of Belfast Keller
            Road and Highway 144. Road is not closed at this time.

&&

Event Number CHS2400735

DAK
Local storm report, Jul 25, 4:57 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
557 PM EDT Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Rain             1 ESE Blichton          32.19N  81.42W
07/25/2024  M1.90 inch       Effingham          GA   Other Federal

            The USGS gage on the Ogeechee River near Eden measured
            1.90 inches of rain between 4:15-5:15 pm. This includes
            1.10 inches that fell in 15 minutes between 4:45-5:00
            pm.

&&

Event Number CHS2400736

BSH

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 25, 5:09 PM EST to 5:10 PM EST
Where
Chatham County, 0.91 mi NW of Bloomingdale
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.140, -81.310

Chatham County dispatch reported a tree down and a power pole down at Highway 17 and Highway 80 in the Bloomingdale area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202093.